Arizona, 2005

Flash Flood in Arizona, August 11, 2005

August 11, 2005 · NWS PSR · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 11, 9:20 AM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 11, 9:20 AM MST, 2 hours 55 minutes before
AZZ020>028-CAZ030>033-120000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
920 AM MST THU AUG 11 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE TO THE NORTH...AND LOW PRESSURE OVER SOUTHEAST
CALIFORNIA...SUSTAINS WARM AND HUMID TROPICAL AIR IN THE REGION.
TEMPERATURES RETURN TO THE TRIPLE DIGIT RANGE IN THE LOW DESERTS
WITH AFTERNOON AND EVENING THUNDERSTORMS. SEVERE THUNDERSTORMS
WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL IS A POSSIBILITY
LATE TODAY...AS RESULT OF MORE SUNSHINE AND GREATER
INSTABILITY...ESPECIALLY IN SOUTH CENTRAL ARIZONA. NEXT WEEK...DRY
WESTERLY WINDS ALOFT...MAY LOWER RELATIVE HUMIDITY AND PUSH DAY
TIME HIGH TEMPERATURES TO ABOVE NORMAL.
&&

.DISCUSSION...
MORE SS AND 2 TO 6 DEGS WARMER TDA...UNDERWAY EARLY THIS MORNG.
BOUNDARY LYR STILL VERY WET...WITH 70+ DEWPOINTS FROM SE CA TO S
CNTRL AZ. PHOENIX AND YUMA 12Z UPPER AIR...24 HRS OF DRYING ABV
THE BNDRY LYR WITH A SOUTHWEST MEAN WIND 10 TO 15 KNOTS. PW IS
TRENDING DOWN...BUT STIL VERY POTENT AT 1.94 TO 2.04. THERMALLY
SPEAKING WE ARE VRY UNSTABLE THIS AFTN...AND THERE IS GREAT CAPE ON
THE PHOENIX SOUNDING...BUT WE WILL EITHER HAVE TO EXCEED FCST HIGH
BY 4 TO 6 DEGREES OR HAVE A VERY LRG TSTM...OR MCS...OUTFLOW THAT CD
DO SOME HVY DUTY LIFTING TO FULLY REALIZE THE CAPE.  WITH THE 500MB
WEAK AND SMALL SCALE CYCLONIC EDDYS DRIFTING OVER SW AND S CNTRL AZ
TDA THROUGH SUNDAY...WE WILL REMAIN TEETERING ON THE VERGE OF SEVERE
CNVCTN EACH DAY...WITH LATE IN THE DAY AS THE OPTIMAL TIME.

EARLY NEXT...A RATHER LONG TROUGH MOVS INLAND OVER THE PAC NW AND
IS VERY PROGRESSIVE INTO THE NRN PLAINS...TRAILING A TAIL TO THE SW
INTO SRN CA. SMALL SCALE LOWS MAY SPIN ARND THE BOTTOM OF THIS
TROUGH OVR SE CA AND SW AZ...DYNAMICALLY DESTABILIZING OUR RGN.
FOLLOWING THAT WE CD BEGIN TO SEE DRYING AS THE TROF ALF SW FLOW
BEGINS TO SCOUR OUT THE MSTR W TO E...VERY SLOLY.

&&

.AVIATION...
DISCUSSION FOR 18Z TAFS. TAFS ADEQUATELY DEPICT CURRENT WEATHER.
SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH...LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

RUNYAN
Hazardous weather outlook, Aug 11, 5:30 AM MST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
530 AM MST THU AUG 11 2005

AZZ020>028-CAZ030>033-120100-
GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
530 AM MST THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL AND
SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY

MORE DAYTIME SUNSHINE COMBINED WITH VERY HUMID TROPICAL AIR STILL
OVER THE AREA WILL RESULT IN AN INCREASE IN THE POSSIBILITY OF SOME
SEVERE THUNDERSTORMS WITH STRONG GUSTY DAMAGING WINDS...HAIL...AND
VERY HEAVY RAIN WITH FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EVENING
HOURS WITH STRONG GUSTY DAMAGING WINDS...HAIL...AND HEAVY RAIN...
ESPECIALLY FRIDAY AND THIS WEEKEND...ENDING BY THE MIDDLE OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELLIS

The radar

The Phoenix radar (KIWA), 124 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Maricopa

When
August 11, 12:15 PM MST to 1:15 PM MST
Where
Maricopa County, Wickenburg
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.967, -112.733

Torrential rains up to 1/2 inch in 15 minutes, and one inch in an hour, caused washes in the vicinity of the community to over-flow and flood roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473683.